Illinois, 2016

Flash Flood in Illinois, August 30, 2016

August 30, 2016 · NWS ILX · 1 event in 1 county or zone

Isolated slow-moving thunderstorms produced locally heavy rain across portions of west-central Illinois during the morning of August 30th. 00 inches of rain fell in just 2 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated slow-moving thunderstorms produced locally heavy rain across portions of west-central Illinois during the morning of August 30th. The heaviest rain occurred in Tazewell County, where between 2.00 and 4.00 inches of rain fell in just 2 hours. This led to flash flooding in the cities of Morton, Washington, and East Peoria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 30, 5:59 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 30, 5:59 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
659 AM CDT TUE AUG 30 2016

.SHORT TERM...(Today and tonight)
ISSUED AT 337 AM CDT Tue Aug 30 2016

Surface high pressure ridge will sit over the northern part of the
state through the day and then slowly slide south. As this occurs, a
weak surface wave will move east into the area. Storms have already
developed in the northwest part of the CWA, but additional storms
are expected to develop in the west and northwest and then move east
and southeast through the afternoon and into the evening. Likely
pops are expected early this afternoon northwest of I-55 to account
for where storms are expected to move into first. Storms will
probably be scattered across the area this afternoon and into this
evening, so will just maintain chances pops over most of the area
east of I-55 this afternoon and through tonight. Temps will be warm
again today, but should be more clouds this afternoon where the rain
is expected to be. Warmest temps will be in the southeast where
should be lots of sun through the day.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 337 AM CDT Tue Aug 30 2016

A 593 dm 500 mb subtropical ridge was over the mid MS river valley
this morning and has been ridging in from the mid Atlantic states
the past few days, providing the tropical summer time heat and
humidity. The upper level pattern will begin to shift as a 563 dm
500 mb low near the Manitoba/Ontario and Hudson Bay border deepens
to around 560 dm as it tracks southeast into western Quebec by Wed
afternoon. This deepens an upper level trof over the Great Lakes
and Ohio valley on Wed and Wed night, and drives a cold front sse
over central IL on Wed, and exiting southeast IL by sunset Wed and
bringing a good chance of showers/thunderstorms on Wed with its
passage. MUCAPES run from 1500-2200 J/KG from IL river southeast on
Wed afternoon while 0-6 km Bulk Shear fairly weak from 20-25 kts
over eastern IL. So SPC does not have a marginal risk on Wed
afternoon, but will continue a threat of locally heavy rain as
Precipitable water values are 1.60-2.10 inches from IL river
southeast through Wed afternoon and into southeast IL early Wed
evening until dusk and lingered isolated convection early Wed
evening in far southeast IL. One more muggy day on Wed with
dewpoints in the upper 60s and lower 70s with highs around 80F from
I-74 north and mid 80s south of I-70.

Big change in airmass on Wed night and Thu as 1029 mb Canadian high
pressure noses southward from Hudson Bay and Ontario into WI with
NNE flow bringing in cooler and less humid air. Lows Wed night will
be in the upper 50s over central IL, and lower 60s from I-70 south.
Mostly sunny skies Thu with highs actually below normal in the upper
70s, with Lawrenceville near 80F. More comfortable dewpoints in the
upper 50s/lower 60s. Similar conditions expected Thu night and
Friday as surface high pressure slowly builds over the western
Great Lakes and upper level ridge shifts eastward toward IL by
Friday afternoon. Fair and less humid weather prevailing with
sunny skies Friday. Lows Thu night in the mid to upper 50s, highs
on Friday in the upper 70s. Dewpoints only 55-60F on Friday.

Another pleasant sunny day expected on Saturday over central and
southeast IL as surface high pressure drifts into the eastern Great
Lakes and upper level ridge expands into the Ohio river valley.
Highs near 80F on Saturday with dewpoints in the upper 50s/lower 60s
with fairly light ESE winds. Temperatures and dewpoints gradually
rise on Sunday and Monday as surface high pressure moves into New
England and the mid Atlantic states and get an increasing southerly
flow. Sunday still looks dry across the CWA with mostly sunny skies.
Highs in the lower 80s Sunday with Lawrenceville near 85F with
dewpoints rising into the mid to upper 60s by Sunday afternoon.
Highs in the mid 80s on Monday (Labor Day) with more muggy dewpoints
in the upper 60s to near 70F.

A weather disturbance ejecting northeast across the upper Midwest on
Sunday night and Monday, to bring a slight chance of showers and
thunderstorms nw of the IL river overnight Sunday night and then a
20-30% of showers/thunderstorms from I-55 northwest on Monday while
eastcentral and southeast IL stays dry on Monday. Have 20-40% chance
of convection nw of I-70 on Monday night into Tue with highest pops
focused over the IL river valley closer to low pressure tracking
northeast across central or nw parts of IA and WI.

A tropical depression with 35 mph winds drifting westward off the
west coast of Cuba is forecast by NHC to become a tropical storm and
turn northeast and move into northeast Florida by sunset Thursday,
and pass southeast of NC on Friday night into Saturday. This
tropical system should keep its rainfall well southeast of IL. But
if traveling to Florida or the southeast Atlantic coastal region,
monitor later forecasts and statements from the National Hurricane
Center (NHC).

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 659 AM CDT Wed Sep 1 2016

Scattered showers and thunderstorms have already developed along a
boundary near PIA with additional showers developing along the
associated outflow boundary near BMI. Also appears there is a weak
boundary from SPI to CMI so expecting scattered convection to
develop there too. So all sites will have VCTS with TEMPO group at
PIA and BMI this morning. Lots of light fog as well so have this
included at all sites as a TEMPO group and am expecting this to
improve around 13-14z. HiRes models do not have a good handle on
current situation, but am expecting convection to dissipate for
later this morning, though briefly. Additional convection should
develop early afternoon in the west and then progress to the east
through the afternoon. For now will just have VCTS for all sites,
but would expect a TEMPO group to be added later today once things
get going. Winds will be light out of the east, but will switch to
variable for this afternoon and into the evening.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Auten
LONG TERM...07
AVIATION...Auten
Hazardous weather outlook, Aug 30, 3:52 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
452 AM CDT TUE AUG 30 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
452 AM CDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND SLOWLY MOVE ACROSS THE
AREA TODAY AND THROUGH THIS EVENING. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. HOWEVER...DUE TO THE VERY MOIST AIRMASS IN PLACE AND
THE SLOW MOVEMENT OF THE STORMS, LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE WEDNESDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

AUTEN

In the hours before

Local storm report, Aug 30, 6:33 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
733 AM CDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
08/30/2016  M2.66 INCH       STARK              IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION TOULON /TOUI2/.

0700 AM     HEAVY RAIN       1 SE DAHINDA            40.94N 90.09W
08/30/2016  M1.38 INCH       KNOX               IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION DAHINDA /DHDI2/.

0700 AM     HEAVY RAIN       3 NNW SHIRLEY           40.46N 89.06W
08/30/2016  M1.34 INCH       MCLEAN             IL   COCORAHS

            COCORAHS STATION 3 NW SHIRLEY /IL-MCL-39/.

0655 AM     HEAVY RAIN       1 E LACON               41.02N 89.39W
08/30/2016  M1.17 INCH       MARSHALL           IL   AWOS

            AWOS STATION MARSHALL COUNTY AP /C75/.

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Aug 30, 6:56 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
756 AM CDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HEAVY RAIN       1 E VICTORIA            41.03N 90.08W
08/30/2016  M5.06 INCH       KNOX               IL   TRAINED SPOTTER

            .

0653 AM     HEAVY RAIN       WATAGA                  41.03N 90.28W
08/30/2016  M2.60 INCH       KNOX               IL   PUBLIC

            .

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Aug 30, 7:02 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
802 AM CDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HEAVY RAIN       3 WNW PEORIA            40.77N 89.67W
08/30/2016  M1.47 INCH       PEORIA             IL   NWS EMPLOYEE

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 2
            HOURS 30 MINUTES.

&&

BAKER
Local storm report, Aug 30, 7:28 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 AM CDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
08/30/2016  M2.66 INCH       STARK              IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION TOULON /TOUI2/.

0800 AM     HEAVY RAIN       LACON                   41.02N 89.42W
08/30/2016  M2.30 INCH       MARSHALL           IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION LACON /LCOI2/.

0800 AM     HEAVY RAIN       1 WNW PEORIA            40.75N 89.62W
08/30/2016  M1.63 INCH       PEORIA             IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION 5 NW PEORIA /PRWI2/.

0700 AM     HEAVY RAIN       1 SE DAHINDA            40.94N 90.09W
08/30/2016  M1.38 INCH       KNOX               IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION DAHINDA /DHDI2/.

0700 AM     HEAVY RAIN       3 NNW SHIRLEY           40.46N 89.06W
08/30/2016  M1.34 INCH       MCLEAN             IL   COCORAHS

            COCORAHS STATION 3 NW SHIRLEY /IL-MCL-39/.

0700 AM     HEAVY RAIN       ROANOKE                 40.80N 89.19W
08/30/2016  M1.28 INCH       WOODFORD           IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION ROANOKE /ROAI2/.

0655 AM     HEAVY RAIN       1 E LACON               41.02N 89.39W
08/30/2016  M1.17 INCH       MARSHALL           IL   AWOS

            AWOS STATION MARSHALL COUNTY AP /C75/.

0700 AM     HEAVY RAIN       2 NE WASHINGTON         40.72N 89.41W
08/30/2016  M1.16 INCH       TAZEWELL           IL   COCORAHS

            COCORAHS STATION 2 NE WASHINGTON /IL-TZ-23/.

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Aug 30, 7:30 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
830 AM CDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NNW SHIRLEY           40.46N 89.06W
08/30/2016  M1.34 INCH       MCLEAN             IL   COCORAHS

            COCORAHS STATION 3 NW SHIRLEY /IL-MCL-39/.

0750 AM     HEAVY RAIN       1 E VICTORIA            41.03N 90.08W
08/30/2016  M5.06 INCH       KNOX               IL   TRAINED SPOTTER

            .

0800 AM     HEAVY RAIN       LACON                   41.02N 89.42W
08/30/2016  M2.30 INCH       MARSHALL           IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION LACON /LCOI2/.

0800 AM     HEAVY RAIN       1 WNW PEORIA            40.75N 89.62W
08/30/2016  M1.63 INCH       PEORIA             IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION 5 NW PEORIA /PRWI2/.

0801 AM     HEAVY RAIN       3 WNW PEORIA            40.77N 89.67W
08/30/2016  M1.47 INCH       PEORIA             IL   NWS EMPLOYEE

            .

0700 AM     HEAVY RAIN       1 SE DAHINDA            40.94N 90.09W
08/30/2016  M1.38 INCH       KNOX               IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION DAHINDA /DHDI2/.

0653 AM     HEAVY RAIN       WATAGA                  41.03N 90.28W
08/30/2016  M2.60 INCH       KNOX               IL   PUBLIC

            .

0513 PM     HEAVY RAIN       3 NNW SHIRLEY           40.46N 89.07W
08/29/2016  M1.33 INCH       MCLEAN             IL   NWS EMPLOYEE

            FROM THIS AFTERNOON'S THUNDERSTORMS.

0700 AM     HEAVY RAIN       ROANOKE                 40.80N 89.19W
08/30/2016  M1.28 INCH       WOODFORD           IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION ROANOKE /ROAI2/.

0655 AM     HEAVY RAIN       1 E LACON               41.02N 89.39W
08/30/2016  M1.17 INCH       MARSHALL           IL   AWOS

            AWOS STATION MARSHALL COUNTY AP /C75/.

0700 AM     HEAVY RAIN       2 NE WASHINGTON         40.72N 89.41W
08/30/2016  M1.16 INCH       TAZEWELL           IL   COCORAHS

            COCORAHS STATION 2 NE WASHINGTON /IL-TZ-23/.

0630 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
08/30/2016  M2.66 INCH       STARK              IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION TOULON /TOUI2/.

&&

NWS LINCOLN IL
IRIS SYSTEM

The radar

The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tazewell

When
August 30, 8:30 AM CST to 11:30 AM CST
Where
Tazewell County, 0.6 mi N of Robein to 0.5 mi WSW of Gardena
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.689, -89.501

A short, but heavy rainfall event resulted in flash flooding across parts of East Peoria, Washington and Morton in northern Tazewell County. Rainfall amounts of 2.00 to 4.00 inches in less than two hours led to the flash flooding. Numerous streets were flooded, several roads were closed for a short time and cars became stalled in the high water. The flooding subsided by early afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658371.